Home-made drugs are 'driving students to self-harm'
Published 25/05/2014 | 02:30
THE frightening side effects of home-made hallucinogenic drugs manufactured and taken by university students are revealed today.
A potentially lethal drug taken by three UCD medical students and a veterinary student, causing one to seriously self-harm, has been linked to bizarre suicides in the UK, United States and Australia.
The student at the UCD Veterinary School suffered an eight-inch gash on his face and knocked out his front teeth after smashing his face into railings and the pavement in Dublin city centre after taking the drug, 251-NBOMe, nicknamed 'N-bomb'.
Gardai believe the drug was bought over the internet but they also suspect that students and amateur chemists here are also manufacturing their own synthetic drugs as instructions for the production of MDMA-like drugs are also available on the internet.
The chemicals required are available in universities and online. One female student at Trinity College is suspected of manufacturing MDMA.
The use of the new hallucinogen alongside the PMMA strain of ecstasy that has caused four deaths in the past month has alarmed gardai and health workers. The HSE has issued a major alert over the pills known as "Green Rolex" or "Green Apple" following a spate of hospitalisations and the deaths.
While deaths and seizures from ecstasy have been happening for years, gardai say they have never encountered anything like the bizarre behaviour associated with the N-bomb drug.
The same drug was linked to the suicide of a 21-year-old man, Jake Harris, in Manchester in February. After taking the drug he smashed his face into a window then broke a glass and stabbed himself repeatedly in the neck.
In Australia two youths threw themselves to their deaths after taking N-bomb. Henry Kwan, 17, jumped from the window of his family's third-floor apartment in Sydney last November. In February last year a 16-year-old, Preston Bridge, jumped to his death from a balcony in Perth. Another young Perth man killed himself by repeatedly running into trees and smashing his head into solid objects in March last year.
In June 2012, 17-year-old Elijah Stai died after repeatedly smashing his head on the ground after taking N-bomb in a McDonald's restaurant in Minnesota.
Gardai believe the 25-year-old UCD veterinary student had an experience very like that of the young men who killed themselves in the US, Australia and Britain.
He is believed to have taken two ecstasy tablets before ingesting the hallucinogen. Gardai were called after he began smashing his face off lampposts, railings and the kerb on Harcourt Street last Wednesday week.
He was taken to Pearse Street garda station where he continued to self-harm and had to be restrained. Sources say his behaviour was so violent that he could not be taken to hospital in an ambulance but had to be taken in the back of a squad car restrained by two gardai. He recovered but is permanently scarred.
At around the same time three medical students and four other students were taken to hospital after suffering seizures and displaying bizarre behaviour after taking the same drug at a party in the Dundrum area of south Dublin. Gardai were perplexed that educated young people, particularly medical students, would take a drug apparently unaware of its potentially lethal nature.
Meanwhile, gardai and the HSE have both warned young people to avoid the ecstasy drug "Green Rolex/Green Apple" due to its links to the deaths of 16-year-old Shane Cotton from New Ross, Co Wexford, last weekend and that of 23-year-old Henry Leavy from Maynooth, Co Kildare, the previous week. The same drug may also be linked to the deaths of a man and woman, both in their twenties in Co Offaly last month.
The HSE said any young people who display "negative" side effects after taking any ecstasy or other-type drug should immediately seek medical attention.
Sunday IndependentFollow @Independent_ie